Customize your JAMA Network experience by selecting one or more topics from the list below.
The US Food and Drug Administration (FDA) is requiring a boxed warning on metoclopramide, a drug used to treat certain gastrointestinal tract conditions, to alert physicians and patients that prolonged use of the drug is known to cause movement disorders.
The agency is requiring the makers of the drug to update the labeling and create a risk mitigation strategy to make sure physicians and patients are aware of the risk. Metoclopramide is used as a short-term treatment in patients with treatment-resistant gastroesophageal reflux disease or in patients with diabetic gastroparesis. Despite a warning on the existing labeling that patients taking the drug for extended periods risk developing tardive dyskinesia, the agency continues to receive reports of this disorder emerging in patients who take metoclopramide.
Recent evidence also suggests that many patients may be prescribed the drug for longer than the recommended limit of 3 months. An analysis of prescription claims by FDA staff found that 15% of the about 200 000 patients prescribed the drug had taken it for longer than 90 days (Kaplan S et al. Pharmacoepidemiol Drug Saf. 2007;16:878-881).
Kuehn BM. Metoclopramide Risks. JAMA. 2009;301(16):1647. doi:10.1001/jama.2009.537
Coronavirus Resource Center
Create a personal account or sign in to: